Article Text

other Versions

Download PDFPDF
Correspondence
Peripheral neuropathy as an adverse effect of imatinib therapy
  1. Geothy Chakupurakal,
  2. Roland JO Etti,
  3. Jim A Murray
  1. Queen Elizabeth Hospital, Edgbaston, Birmingham, UK
  1. Correspondence to Geothy Chakupurakal, Queen Elizabeth Hospital, University Hospital Birmingham, Edgbaston, Birmingham B15 2TT, UK; geothy{at}doctors.org.uk

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Imatinib, a tyrosine kinase inhibitor, has transformed treatment options for patients with chronic myeloid leukaemia (CML). It is effective in the management of all phases of CML by selectively inhibiting the BCR-ABL protein, the molecular consequence of the Philadelphia chromosome (Ph). The overall survival and disease-free survival of CML have significantly improved with the use of imatinib. We report a novel and dose-limiting complication of imatinib therapy.

We report a 58-year-old man with Ph-positive CML who was initially treated with hydroxyurea followed by alpha-interferon and imatinib. He achieved complete cytogenetic and molecular remission on combination therapy at 6 and 30 months, respectively. Due to extreme fatigue, interferon therapy (25 μg once weekly) was discontinued after 3 years with good response. Subsequent to 5.5 years of imatinib therapy, he complained of bilateral lower limb paraesthesia. His symptoms progressed over the next 6 months resulting in ankle weakness and tripping. On examination, he had a brisk ankle jerk with diminished vibration and position sense. His C-reactive protein, blood sugar, Hba1c, B12 and folate levels; rheumatoid factor; and antinuclear, antineutrophil cytoplasmic and antibrain antibody screens were normal. Lumbar puncture and MRI scan of the brain were normal. MRI of the spine showed no evidence of nerve entrapment. Nerve conduction studies were consistent with a mixed sensory motor peripheral neuropathy mainly affecting the lower limbs. A presumptive diagnosis of imatinib-induced peripheral neuropathy was made and imatinib was discontinued. His clinical symptoms completely resolved over a period of 6 months. A repeat nerve conduction study 6 months after discontinuation of imatinib showed clear improvement in the sensory responses of the right ulnar and both sural nerves and the distal motor responses of both lower limbs. Evidence of a patchy axonal sensory motor polyneuropathy affecting the lower limbs was still present. Currently he is well and has no neurological symptoms.

To the best of our knowledge, this is the first report of imatinib-induced peripheral neuropathy. Since its first clinical use, imatinib has changed the management and outcome of CML and 93% of newly diagnosed patients in the first chronic phase achieve progression-free survival after 60 months of treatment.1 Commonly reported side effects of imatinib include fluid retention and oedema, haematological toxicity, congestive heart failure, left ventricular dysfunction, hepatotoxicity and gastrointestinal disorders.2 Despite this side effect profile, only 4% of patients in the imatinib arm of the IRIS (International Randomized Study of Interferon and STI571) study had significant adverse effects resulting in discontinuation of therapy3 after 5 years.

Peripheral neuropathy has not been reported as a side effect of imatinib or more potent tyrosine kinase inhibitors, such as dasatinib or nilotinib, to date. This could be due to limited data on long-term therapy with these agents. It is of interest that the patient's symptoms only developed after 5 years of imatinib therapy. It is unlikely that alpha-interferon, a known cause of peripheral neuropathy, caused this side effect as symptoms commenced 2.5 years after cessation of therapy. Another explanation is that of a self-limiting neuropathy which resolved coincidently rather than as a consequence of imatinib withdrawal. This is improbable as symptoms of neuropathy progressively worsened over a 6-month period while on imatinib. The complete resolution of the clinical symptoms of peripheral neuropathy after discontinuation of imatinib makes it very likely that the neuropathy was imatinib induced, supported by the nerve conduction studies.

Although there are no reports of imatinib-induced peripheral neuropathy to date, other neurological complications like ptosis and extraocular muscle palsy are mentioned in the literature.4 The possible cause for these symptoms is not known. The cardiotoxicity of imatinib (0.1–1%) has been found to be due to the inhibition of the c-Abl protein, by studies in mice. Electron micrographic studies showed accumulation of toxic metabolites in the mitochondria and endoplasmic reticulum resulting in myocardial cell death. These changes were reversible on discontinuation of the drug.5 A similar mechanism in the neuronal tissue might account for the symptoms in our patient.

Onset of new side effects in patients after being on imatinib for longer than 2 years is extremely uncommon,6 but awareness of such developments is important in the management of CML. Implications for the disease behaviour on discontinuation of the drug are far from clear, but some patients have maintained a major molecular response.7 In the context of available evidence, 5 years of sustained major molecular response implies a good prognostic disease for the patient. In the event of disease progression, more potent tyrosine kinase inhibitors could be used for therapy.8 We conclude that peripheral neuropathy is a significant, though rare, side effect of imatinib therapy that can significantly affect the quality of life of the patient and hence management.

Take-home message

  • Imatinib has revolutionised the care of CML but can cause dose-limiting side effects like peripheral neuropathy affecting patients' quality of life.

References

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.